Papers DRUG POINTS

Nausea and vomiting due to insulin glargine in patient with type 1 diabetes mellitus

BMJ 2005; 330 doi: https://doi.org/10.1136/bmj.330.7489.455 (Published 24 February 2005) Cite this as: BMJ 2005;330:455
  1. Anthony N Dixon (Anthony.Dixon{at}heartsol.wmids.nhs.uk), clinical research fellow1,
  2. Stephen C Bain, reader in diabetic medicine2
  1. 1 Diabetes Centre, Birmingham Heartlands Hospital, Birmingham B9 5SS,
  2. 2 Division of Medical Sciences, University of Birmingham, Undergraduate Centre, Birmingham Heartlands Hospital
  1. Correspondence to: A N Dixon

    Insulin glargine is a new insulin analogue with delayed absorption and a prolonged duration of action.1 A 34 year old woman who had had type 1 diabetes for six years had previously been treated with premixed biphasic isophane insulin (Humulin M3), twice a day. This regimen had been changed to a basal bolus regimen of Actrapid and Insulatard during pregnancy, but she subsequently resumed twice daily injections (but this time with Mixtard 30). She reported no side effects on any of these preparations. She had no other serious illness and no complications of diabetes.

    After a period of suboptimal glycaemic control, she was changed to a basal bolus regimen of Actrapid and insulin glargine. Within 24 hours she complained of nausea. Pregnancy and infection were excluded, but she remained nauseous for six weeks. During this time her glycaemic control improved (her HbA1c concentration decreased from 9.8% to 8.6%), but the nausea began to lead to frequent vomiting, which could not be controlled with antiemetics. Insulin glargine was replaced with Insulatard, and her symptoms settled over two days.

    Over the next three months she remained well, but her glycaemic control deteriorated and she requested that she try insulin glargine again. Nausea returned within a few hours and continued for several days until insulin glargine was again withdrawn.

    Glargine is usually well tolerated, with side effects limited to irritation at the injection site.2 The Committee on Safety of Medicines (via its “yellow card” reporting scheme) has received three other reports of nausea and two of vomiting since the product was launched in the United Kingdom (see www.yellowcard.gov.uk/). These side effects are clearly important in type 1 diabetes since they may predispose to diabetic ketoacidosis. Moreover, prolonged periods of nausea may be erroneously attributed to gastric autonomic neuropathy, leading to unnecessary investigation and treatment.

    Footnotes

    • Contributors AND wrote the article and SCB treated the patient and edited the text.

    • Funding None.

    • Conflict of interest SCB has received funding from Aventis and other insulin manufacturers for attending symposiums, organising educational sessions, and supporting employment of staff.

    References

    1. 1.
    2. 2.
    View Abstract